Is Your Migraine Medicine Making You Panic?
The other week, I wrote about the frustrating world of migraine symptoms. So many migraine symptoms overlap with my own personal panic triggers. (And I’m sure I’m not the only one who can’t easily deal with nausea, pain, and dizziness — you too, right?)
And now, another great migraine-related Catch 22: when the effects of migraine medicines overlap with your panic triggers.
You may know the feeling. You feel a migraine coming on, and you’ve got a pill in your pocket that can save you from the pain, the sensitivity to light, and the sick stomach. Of course, that pill — that miracle pill, really — is going to make you lightheaded. Or jittery. Or drowsy and all fatigue-y.
If fatigue, sleepiness, and the jitters have a proven history of making you panic, do you still take the miracle pill?
On plenty of occasions, I’ve (unfortunately) had to choose between migraine and panic. This is the unfortunate reality when many migraine meds have effects that overlap with panic triggers.
There are plenty of daily prophylactic migraine meds that can cause some weird-o symptoms — like Topamax, which can produce aphasia, or trouble finding words. But I’m going to focus on the abortive and rescue meds — the meds that can halt a migraine-in-progress at the beginning of (or during) the pain phase.
In my own experience, I’ve found abortive meds to be more panic-inducing. First, because I don’t take them daily, I’m always wary about how they’ll make me feel. So, I get some anticipatory anxiety before even swallowing one.
Second, they tend to produce some uncomfortable physical effects — physical effects that, conveniently, just so happen to coincide with my panic triggers. (What luck.)
COMMON MIGRAINE MEDS
Caffeine: Cheap, easy to find, and effective for migraine. In fact, plenty of abortive migraine meds (like Fioricet and Fiorinal) include caffeine. It constricts blood vessels, and that can decrease the head pain. Of course, for us panickers, caffeine isn’t always the best idea. It can cause anxiety, the jitters, and a rapid heart beat — especially if you take too much.
Fioricet/Fiorinal: Old standards, cheap, and helpful, but they’re great at causing rebound headaches. Fellow panickers, be warned: this stuff can make you feel loopy and almost drunk. For this, you can thank butalbital, a barbituate that’s listed as one of the active ingredients. It makes me dizzy, sleepy, and I always feel sick to my stomach about two hours after I take it.
(If you’re really sensitive to caffeine and get panicky taking drugs like Fioricet, ask your doctor about Phrenilin — it’s the decaf version of Fioricet. Literally. Although I can deal with small amounts of caffeine now, Phrenilin was a migraine lifesaver for me in grad school when even the tiniest amount of caffeine would push me over the panic edge.)
Triptans (like Imitrex and Maxalt): Newer, can’t be used with SSRI’s, and incredibly expensive. In her book The Migraine Brain, Carolyn Bernstein basically hails these as miracle drugs for migraine sufferers. And they very well may be — here’s how they work:
“Most people…are headache free within two hours of taking the drug. Triptans address a number of migraine symptoms. They are so-called ‘agonists’ for certain serotonin receptors in your brain. By causing blood vessels in the brain to constrict, triptans change blood flow and stop the release of something called substance P, a chemical that causes inflammation and pain.”
In my experience, this stuff works wonders — but as far as anxiety is concerned, it makes me feel uncomfortable. It zones me out, makes me sleepier than Fioricet, and makes driving feel like a strangely distant task. The patient info leaflet lists the top side effects diarrhea, dizziness, drowsiness, fatigue, nausea, and weakness as the most common side effects.
See any common panic triggers on that list? I do.
Oh, and by “incredibly expensive”, I mean $8 per pill…with my prescription coverage. (Without it, it’s about $38 per pill at Walgreens. The price tag alone is enough to make you a little lightheaded, right?)
So, weigh your options. When being treated for migraine, don’t forget to let your doctor know that you have panic attacks. They might be able to make some recommendations or give you different meds with a lower chance of triggering panic.
Also, consider trying any new meds in the comfort of your own home first to see how they affect you before you opt to treat a migraine in a place where panic is more likely — say, when you’re out shopping or at work. Get a feel for the side effects and work to desensitize yourself to the major ones.
How else does migraine affect your panic attacks? Or, if you’ve never experienced a migraine, what other illnesses affect your panic disorder?
- Creative Commons License photo credit: Debs Leigh
Beretsky, S. (2011). Is Your Migraine Medicine Making You Panic?. Psych Central. Retrieved on September 24, 2017, from https://blogs.psychcentral.com/panic/2011/07/is-your-migraine-medicine-making-you-panic/